Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

May 27, 2004Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 4:00 PM EST for Delaware County, Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 4:00 PM EST (21:00 UTC)
Expired
May 27, 2004, 4:45 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:10 PM ESTHAIL 0.753 N Muncie, IN
May 27, 4:46 PM ESTTSTM WND DMG5 S Muncie, INHOUSE LOST ROOF IN COWAN.
May 27, 4:46 PM ESTTSTM WND DMG5 S Muncie, INHOUSE LOST ROOF IN COWAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KIND 272100
SVRIND
INC035-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE

* UNTIL 445 PM EST

* AT 358 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALEVILLE...OR ABOUT 8 MILES SOUTHWEST OF MUNCIE...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YORKTOWN AROUND 405 PM EST
  MUNCIE AROUND 415 PM EST
  SELMA AROUND 425 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4025 8556 4009 8557 4010 8524 4027 8526

$$

OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 12:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EST THU MAY 27 2004

.DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND
TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE
SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS
PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE
SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG
COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO
INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING
WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG
WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH
SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST
GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF
75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO
POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW.

FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA
WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE
SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART
SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE
FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH
SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB
PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP
CHCS OFF FROM NORTH TO SOUTH OVERNIGHT.

OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS
UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST
GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT
APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE
WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT
THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO
OTHER CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF
COUNTIES TONIGHT.

&&

CO
Hazardous weather outlook, May 27, 5:49 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-281100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER
THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

INZ060-061-067>072-281100-
DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE
POSSIBLE. ISOLATED TORNADOES COULD DEVELOP.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 27, 10:08 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
05/27/2004                   SULLIVAN           IN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN THROUGHOUT COUNTY

0410 AM     HAIL             BLOOMFIELD              39.03N 86.94W
05/27/2004  0.88 INCH        GREENE             IN   LAW ENFORCEMENT

0416 AM     TSTM WND DMG     BLOOMFIELD              39.03N 86.94W
05/27/2004                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN.

0501 AM     HAIL             OOLITIC                 38.89N 86.53W
05/27/2004  0.75 INCH        LAWRENCE           IN   AMATEUR RADIO

0510 AM     TSTM WND DMG     BEDFORD                 38.86N 86.49W
05/27/2004                   LAWRENCE           IN   AMATEUR RADIO

            POWER LINES DOWN ON NORTH SIDE OF BEDFORD.

0530 AM     TSTM WND DMG     5 S VERNON              38.91N 85.61W
05/27/2004                   JENNINGS           IN   COUNTY OFFICIAL

            TREE LIMBS DOWN IN LOVETT

&&

BIELINSKI
Special weather statement, May 27, 1:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 PM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-280100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
159 PM EST THU MAY 27 2004

..SEVERE THUNDERSTORM WATCH #309 REMAINS IN EFFECT...
Local storm report, May 27, 2:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 SW MUNCIE             40.16N 85.44W
05/27/2004  0.75 INCH        DELAWARE           IN   AMATEUR RADIO

&&
Local storm report, May 27, 2:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             MUNCIE                  40.20N 85.39W
05/27/2004  1.00 INCH        DELAWARE           IN   AMATEUR RADIO

&&
Local storm report, May 27, 3:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 NW KOKOMO             40.51N 86.17W
05/27/2004  1.00 INCH        HOWARD             IN   AMATEUR RADIO

&&
Local storm report, May 27, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 S WINCHESTER          40.14N 84.98W
05/27/2004  0.75 INCH        RANDOLPH           IN   COUNTY OFFICIAL

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:12 AM ESTSevere Thunderstorm WarningINDSullivan33 min
May 27, 4:16 AM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe29 min
May 27, 4:29 AM ESTSevere Thunderstorm WarningINDMartin46 min
May 27, 4:37 AM ESTSevere Thunderstorm WarningINDJackson38 min
May 27, 4:43 AM ESTSevere Thunderstorm WarningINDLawrence32 min
May 27, 5:08 AM ESTSevere Thunderstorm WarningINDJennings37 min
May 27, 5:13 AM ESTSevere Thunderstorm WarningINDJackson32 min
May 27, 2:40 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 2:52 PM ESTSevere Thunderstorm WarningINDRandolph38 min
May 27, 2:54 PM ESTSevere Thunderstorm WarningINDHoward51 min
May 27, 3:09 PM ESTSevere Thunderstorm WarningINDDelaware51 min
May 27, 3:27 PM ESTTornado WarningINDRandolph48 min
May 27, 3:30 PM ESTSevere Thunderstorm WarningINDHamilton45 min
May 27, 3:35 PM ESTTornado WarningINDHamilton40 min
May 27, 3:49 PM ESTSevere Thunderstorm WarningINDMadison41 min
May 27, 4:02 PM ESTSevere Thunderstorm WarningINDClinton43 min
May 27, 4:20 PM ESTTornado WarningINDDelaware, Henry40 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDTipton31 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDRandolph46 min
May 27, 4:34 PM ESTSevere Thunderstorm WarningINDGreene, Sullivan41 min
May 27, 4:36 PM ESTTornado WarningINDRandolph24 min
May 27, 4:38 PM ESTSevere Thunderstorm WarningINDDaviess, Knox37 min
May 27, 4:47 PM ESTSevere Thunderstorm WarningINDMadison43 min
May 27, 5:00 PM ESTSevere Thunderstorm WarningINDRandolph45 min
May 27, 5:10 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 5:15 PM ESTSevere Thunderstorm WarningINDGreene45 min
May 27, 5:22 PM ESTTornado WarningINDGreene38 min
May 27, 5:50 PM ESTTornado WarningINDLawrence, Monroe25 min
May 27, 5:55 PM ESTSevere Thunderstorm WarningINDHoward, Tipton65 min
May 27, 6:03 PM ESTFlash Flood WarningINDDelaware, Randolph117 min
May 27, 6:03 PM ESTSevere Thunderstorm WarningINDSullivan27 min
May 27, 6:16 PM ESTTornado WarningINDJackson, Lawrence, Monroe29 min
May 27, 6:26 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox34 min
May 27, 6:30 PM ESTSevere Thunderstorm WarningINDMadison45 min
May 27, 6:32 PM ESTFlash Flood WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more3 hr
May 27, 6:36 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph54 min
May 27, 6:49 PM ESTSevere Thunderstorm WarningINDShelby56 min
May 27, 6:50 PM ESTTornado WarningINDMartin25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.